Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Des Moines, IA

April 2, 20104 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2010, 11:20 AM CDT for 4 counties in Iowa. It was in force for 40 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2010, 11:20 AM CDT (16:20 UTC)
Expired
Apr 2, 2010, 12:00 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Clarke County, IA, Lucas County, IA, Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 11:28 AM CDTHAIL 0.885 S Indianola, IA
Apr 2, 11:37 AM CDTTSTM WND DMGLacona, IANORTH SIDE OF TOWN...SMALL TREES AND A FEW STREET SIGNS DOWN. ONE OUT BUILDING DAMAGED. TIME ESTIMATED.
Apr 2, 11:37 AM CDTTSTM WND GST 70Lacona, IAFIRE DEPARTMENT ESTIMATED WIND.
Apr 2, 11:49 AM CDTTSTM WND GST 605 W Knoxville, IAALSO HEAVY RAIN AND SMALL HAIL.
Apr 2, 11:50 AM CDTTSTM WND DMG9 Ssw Knoxville Airport, IAPART OF ROOF BLOWN OFF COOP BUILDING IN COLUMBIA.
Apr 2, 11:55 AM CDTTSTM WND GST 63Knoxville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 10:25 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS53 KDMX 021620
SVRDMX
IAC039-117-125-181-021700-
/O.NEW.KDMX.SV.W.0002.100402T1620Z-100402T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT FRI APR 2 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  EXTREME NORTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  MARION COUNTY IN SOUTH CENTRAL IOWA...
  WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL NOON CDT

* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM OSCEOLA TO 9 MILES EAST OF LEON...AND MOVING
  NORTHEAST AT 70 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INDIANOLA...CARLISLE...PLEASANTVILLE...KNOXVILLE...NEW VIRGINIA...
  LACONA...MILO...ACKWORTH...SANDYVILLE...MELCHER-DALLAS...
  HARTFORD...SWAN...KNOXVILLE AIRPORT...MARYSVILLE...HAMILTON AND
  LAKE RED ROCK.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 26 AND 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE ACROSS NORTHERN 
MISSOURI.

&&

LAT...LON 4100 9391 4151 9356 4151 9343 4149 9340
      4149 9333 4151 9333 4150 9304 4116 9288
      4116 9306 4115 9310 4115 9355 4091 9377
TIME...MOT...LOC 1619Z 221DEG 63KT 4103 9373 4078 9353
WIND...HAIL 70MPH <.50IN

$$
1 follow-up statement
396 
WWUS53 KDMX 021633
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT FRI APR 2 2010

IAC039-117-125-181-021700-
/O.CON.KDMX.SV.W.0002.000000T0000Z-100402T1700Z/
LUCAS IA-CLARKE IA-MARION IA-WARREN IA-
1133 AM CDT FRI APR 2 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WARREN...
MARION...CLARKE AND EXTREME NORTHERN LUCAS COUNTIES UNTIL NOON CDT...

AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF INDIANOLA TO
CHARITON...MOVING NORTHEAST AT 70 MPH.

LOCATIONS IMPACTED INCLUDE...
  CARLISLE...PLEASANTVILLE...KNOXVILLE...LACONA...MILO...ACKWORTH...
  SANDYVILLE...MELCHER-DALLAS...HARTFORD...SWAN...KNOXVILLE
  AIRPORT...MARYSVILLE...HAMILTON AND LAKE RED ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4100 9391 4151 9356 4151 9343 4149 9340
      4149 9333 4151 9333 4150 9304 4116 9288
      4116 9306 4115 9310 4115 9355 4091 9377
TIME...MOT...LOC 1633Z 224DEG 77KT 4132 9350 4107 9330
WIND...HAIL 70MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:40 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 2, 6:40 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT FRI APR 2 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SYSTEM TO MOVE ACRS STATE TODAY AND IS MORE PROGRESSIVE THAN LAST
NIGHTS RUNS.  HAVE ALREADY SEEN SOME SHOWER ACTIVITY FARTHER WEST
OVERNIGHT AHEAD OF THIS BOUNDARY BUT THE MAJORITY OF THIS PCPN DIED
RATHER QUICKLY AS ANY WEAK INSTABILITY WAS QUICKLY EXHAUSTED.  AS
THE FRONT APPROACHES THIS MORNING...MODELS INDICATE SOME ADDITIONAL
MOISTURE STREAMING NORTHWARD WITH A NARROW CORRIDOR OF WEAK
INSTABILITY MOVING INTO THE STATE.  EXPECT TO SEE SOME SCT TO NMRS
SHOWERS AND A FEW THUNDERSTORMS INCREASE AHEAD OF THE BOUNDARY
THROUGH THE DAY AS THE MOISTURE DEEPENS IN ADVANCE OF THE FRONT.
AREAL COVERAGE WILL LIKELY EXPAND DUE TO THE INCREASING MOISTURE
WITH TIME...THEREFORE HAVE HIGHEST POPS IN THE EAST BY AFTERNOON.
INSTABILITY REMAINS RATHER WEAK SO DONT ANTICIPATE SEVERE WEATHER
ALTHOUGH MAY SEE SOME ISOLATED HAIL BY AFTERNOON WITH PEAK HEATING.
TEMPERATURES PROBLEMATIC WITH MOS GUIDANCE TOO LOW AS TEMPS ALREADY
NEAR OR AT SUGGESTED HIGHS.  HAVE GONE HIGHER THAN GUIDANCE...
ESPECIALLY IN THE EAST WHERE THE FRONT ARRIVES LATER IN THE DAY.
THEN HAVE APPLIED AN NON-DIURNAL CURVE TO TEMPERATURES AS FRONT
PASSES THROUGH THE STATE.  GIVEN THE MORE PROGRESSIVE NATURE...DONT
ANTICIPATE HUGE HYDRO ISSUES AT THIS TIME WITH HEADLINES NOT NEEDED
AT THIS POINT.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
SYSTEM TO IMPACT THE AREA TODAY INTO TONIGHT...MUCH MORE PROGRESSIVE
WITH MODELS IN GOOD AGREEMENT THAN IT HAS BEEN IN PREVIOUS DAYS AS
UPPER LOW NOT QUITE AS DEEP AND REMAINING MORE OF AN OPEN WAVE AS IT
LIFTS NORTHWARD THROUGH THE CENTRAL/NORTHERN US. SFC LOW ALREADY
EXPECTED TO BE INTO SRN CANADA/NRN MN BY 06Z SATURDAY...THEREFORE
EXPECT INITIAL LINE OF PRECIPITATION TO BE THROUGH THE CWA BY LATE
EVENING. HAVE REMOVED POPS FOR LATE TONIGHT WITH THE FASTER
PROGRESSION OF THIS WAVE...WITH WRAP AROUND AREA OF PRECIP EXPECTED
TO MOVE TO THE NORTH OF THE CWA. WEAK DISTURBANCE TO MOVE THROUGH
LATE SATURDAY AFTERNOON...BUT MOISTURE IS SCARCE SO INCREASED SOME
CLOUDS BUT KEPT THE FORECAST DRY. ZONAL FLOW CONTINUES WITH WAA BACK
INTO THE CWA SUNDAY...THEN SOUTHWESTERLY FLOW TO DEVELOP AGAIN
TOWARD EARLY NEXT WEEK AS ANOTHER UPPER LEVEL WAVE DIGS INTO THE
WESTERN US. SFC LOW DEVELOPING ACROSS THE CENTRAL PLAINS BY LATE
MONDAY INTO MONDAY NIGHT...WITH AN ASSOCIATED WARM FRONT PUSHING
NORTH ACROSS THE CWA. GFS/EC IN SOME DISAGREEMENT ON THE TIMING WITH
THIS SYSTEM. GFS CONTINUES TO BE MORE PROGRESSIVE...PUSHING THE
SYSTEM INTO THE GREAT LAKES BY EARLY WEDNESDAY...WITH THE EC KEEPING
THE WAVE BACK OUT ACROSS THE CENTRAL PLAINS. WILL HAVE TO MONITOR
FOR BETTER CERTAINTY WITH THE TIMING...BUT EITHER WAY...LOOKS LIKE A
SCENARIO FOR DECENT CHANCES FOR THUNDER/POSSIBLY EVEN SOME ISOLATED
SEVERE. SFC TO SLIDE ACROSS THE CWA TUESDAY...SO EXPECT CWA TO
REMAIN IN THE WARM SECTOR WITH DECENT INSTABILITY INTO TUESDAY
EVENING. COLD FRONT TO MOVE THROUGH BY LATE TUESDAY NIGHT...WITH
CHANCES FOR THUNDER DIMINISHING INTO WEDNESDAY. HAVE CONTINUED WITH
CHANCE POPS ACROSS THE CWA FOR MONDAY NIGHT INTO WEDNESDAY AS THIS
SYSTEM PROGRESSES THROUGH THE REGION.

&&

.AVIATION...
02/12Z...COLD FRONT WILL PASS THROUGH IOWA TODAY WITH SHOWERS AND A
FEW ISOLATED THUNDERSTORMS ASSOCIATED WITH ITS PASSAGE.  CONDITIONS
WILL PRIMARILY REMAIN VFR ALTHOUGH MVFR TO ISOLATED IFR CONDITIONS
CAN BE EXPECTED IN AND NEAR THE SHOWERS THAT DO DEVELOP.  SFC WINDS
WILL INITIALLY BE SOUTH FOR ALL TAF SITES BUT BECOME MORE SW TO
WESTERLY BEHIND THE FRONT WITH TIME.  DRIER AIR WILL PUSH INTO THE
STATE TONIGHT WITH DECREASING CLOUDS AND UNRESTRICTED VSBYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...COGIL
Hazardous weather outlook, Apr 2, 4:55 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT FRI APR 2 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
455 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD
ACROSS THE CWA TODAY INTO THIS EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE THIS AFTERNOON INTO EARLY EVENING.

RIVER FLOOD WARNINGS FOR MINOR TO MODERATE FLOODING REMAIN IN
EFFECT THROUGHOUT PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES OF THUNDERSTORMS BEGIN MONDAY ACROSS THE AREA...AND
CONTINUE THROUGH WEDNESDAY NIGHT. HOWEVER...THE PREDICTABILITY OF
SEVERE STORMS IS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MJB

In the hours before

Special weather statement, Apr 2, 10:46 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT FRI APR 2 2010

IAZ083>086-093>097-021645-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-WAPELLO-WAYNE-
1046 AM CDT FRI APR 2 2010

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WAYNE...APPANOOSE
AND DAVIS UNTIL 3 PM...

AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 102 MILES SOUTHWEST
OF OTTUMWA TO 105 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST AT 55
MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

THE STORMS SHOULD CROSS THE MISSOURI AND IOWA BORDER BY 1010 AM
REACH THE OTTUMWA AREA BY 1100 AM.  THE STORMS SHOULD WEAKEN SOME AS
THEY MOVE NORTHEAST.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

JOHNSON
Local storm report, Apr 2, 11:15 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     TSTM WND GST     LEON                    40.74N 93.75W
04/02/2010  M59 MPH          DECATUR            IA   MESONET

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:10 AM CDTSevere Thunderstorm WarningDMXAppanoose, Clarke, Decatur, Lucas, Monroe, Wayne35 min
Apr 2, 11:38 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story22 min
Apr 2, 11:44 AM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Polk and 1 more31 min
Apr 2, 12:40 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Tama35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.